July 9, 2014

Dementia Drugs Slow Heart Rate, Provoke Fainting

A box of Aricept Memory drugs for dementias such as Alzheimer's appear to provoke slower heart rates and fainting. However, the magnitude of these risks are not always made clear to patients. Learn about these side-effects. Avoid needless pacemaker surgery or injuries from falls.



Side effects associated with several commonly-prescribed dementia drugs may be putting elderly Canadians at risk, says Queen's University Geriatrics professor Sudeep Gill.

Cholinesterase inhibitors are often prescribed for people with Alzheimer's disease and related dementias because they increase the level of a chemical in the brain that seems to help memory. These include Aricept®, Exelon® and Reminyl, known generically as donepezil, rivastigmine and galantamine.

Drugs for Early to Midstage
Brand Name Generic Name
Aricept donepezil
Exelon rivastigmine
Remynil or Razadyne galantamine
Although such drugs are known to provoke slower heart rates and fainting episodes, the magnitude of these risks are not always made clear to patients.

"This is very troubling, because the drugs are marketed as helping to preserve memory and improve function," says Dr. Gill, who is an Ontario Ministry of Health and Long-term Care Career Scientist, working at Providence Care's St. Mary's of the Lake Hospital in Kingston. "But for a subset of people, the effect appears to be the exact opposite."

In a large study using province-wide data, Dr. Gill and his colleagues discovered that people who used cholinesterase inhibitors were hospitalized for fainting almost twice as often as people with dementia who did not receive these drugs. Experiencing a slowed heart-rate was 69 per cent more common amongst cholinesterase inhibitor users. In addition, people taking the dementia drugs had a 49 per cent increased chance of having permanent pacemakers implanted and an 18 per cent increased risk of hip fractures.

Unfortunately, Dr. Gill continues, this class of drugs is one of the few effective dementia treatments available today. Acknowledging that these drugs do have an important role in the management of dementia, he suggests that people who are already at a higher risk (for example, those who have had previous episodes of fainting or slowed heart rate) may want to ask their doctors to reassess the value of taking the drugs.

Slowing of the heart rate from cholinesterase inhibitors, if significant, may cause a person to faint and suffer fall-related injuries such as a broken hip - often debilitating and sometimes fatal for seniors. ( See the related article: 14 Ways to Prevent Falling at Home ) However, many physicians aren't aware of the connection between these problems and the dementia drugs, Dr. Gill notes.

If the association with dementia drugs is not identified, people who faint may be prescribed a permanent pacemaker: an invasive procedure that can involve serious complications for seniors. Both the injuries incurred from falling and the risks from pacemaker implants are "downstream consequences" of not recognizing this drug-induced phenomenon.

"This study does not suggest that dementia patients shouldn't take these drugs," says Dr. Gill. "What's critical is that patients, caregivers and physicians be aware of the potential side effects, and weigh these risks carefully against the potential for beneficial effects."

REFERENCE: Park-Wyllie LY, Mamdani MM, Li P, Gill SS, Laupacis A, Juurlink DN.
Cholinesterase inhibitors and hospitalization for bradycardia: a population-based study.
PLoS Med. 2009 Sep;6(9):e1000157. PubMed. SOURCE:
Queen's University
© Copyright 2009, Alzheimer's Weekly LLC. All Rights Reserved.

4 comments :

  1. I didn't know about this. These drugs are also believed to help cognitive problems with Lewy body dementia, but that disease has also been associated with fainting and blackouts.

    ReplyDelete
  2. I'm on Aricept and it's been wonderful for my memory. I've been hospitalized for low blood pressure and fainting. No one mentioned Aricept could be the problem.
    I have LBD and Parkinson's. I will make a copy of this article and take it to my doctors.

    ReplyDelete
  3. My mom has been falling a lot and her insurance company sent a physician out to the house for her annual review and she told him about falling and how she just feels weak when she stands up. And for the first time someone checked her blood pressure in a sitting position (120/70) and then while she was standing (70/40) we considered her medications may be a contributing factor but didnt know it could be her dementia medicine. This article gives me a little hope that we may solve this after all.

    ReplyDelete
  4. Considering that the drugs bellow, in an isolated or associated use ,that are usually administrated to elderly dementia patients can leads to very low blood pressure and to different types of heart arrhythmias :

    Antyhypertensive drugs (side effect –very low blood pressure (bellow 100mmHgx60mmHg)

    Acetylcholinesterase inhibitors as Donepezil (Aricept) - can leads to very low blood pressure and to very low heart rate (under 60 heart beats per minute and to others heart arrhythmias very high heart rate ). Acetylcholinesterase inhibitors can leads to diarrhea that can increases the chances of blood pressure and heart disorders.

    Antipsychotic drugs – as the Olanzapine (Zyprexa) , Quetiapine (Seroquel) , Risperidone (Risperdal). – can leads to very low blood pressure and to very low heart rate,and to others arrhtyhmias with irregular heart rate, very fast heart rate (with the patient at rest - over 85 heart beats per minutes)

    And as that elderly dementia patients that makes the isolated or associated use of that medications ,can gives strong side effects , as described above , as the very low blood pressure and the very low heart rate and others arrhythmias (increasing risks of dizziness, fainting, falls, strokes and heart attacks ) , maybe it is interesting that the caregivers takes blood pressure measures and heart rate measures once a day , and as the great suggestion of the reader Susan Emory in her comment above in this post , if the patient is having dizziness ,faintings ,etc it is a protective measure “to check the blood pressure in a sitting position and then while the patient is standing to check the blood pressure and heart rate again”.

    The results of these daily measures can be registered and send by mail or reported directly to the doctor of the patient , to the physician have the chance to titrate each dose of each medicine drug that the patient is taking (antihypertensives , acetylcholinesterase inhibitors, antipsychotics) , to tries to get again stable parameters of blood pressure and heart rate.

    ReplyDelete

The following advertisement is provided by Google